α-1 adrenoreceptor antagonists: intraoperative floppy iris syndrome (IFIS)

Cataract surgeons should check past or current use of α-1 adrenoreceptor antagonists for prostatic hypertrophy before surgery.

Article date: August 2007

Data has accumulated to suggest that intraoperative floppy iris syndrome (IFIS) is a possible class effect of α-1 adrenoreceptor antagonists, which are used to treat benign prostatic hyperplasia. IFIS is a newly identified syndrome that can lead to surgical complications during cataract surgery.

An association between IFIS and the α-1 adrenoreceptor antagonist tamsulosin has previously been identified and advice communicated to healthcare professionals.1 2 A warning is now being added to the product information for all α-1 adrenoreceptor antagonists, advising patients to inform their cataract surgeon about past or current use of these medicines before surgery to ensure that appropriate measures are in place should IFIS occur.

More information

Article citation: drug safety update August 2007; Vol 1, Issue 1: 4-5.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.